Safety warning – dolutegravir at the time of conception
Dolutegravir is a widely used anti-HIV drug in the integrase inhibitor class. It is marketed as Tivicay and is a component in the combination pills Triumeq and Juluca.
This week, regulatory agencies warned that women with HIV who can become pregnant should not use dolutegravir without effective contraception. This follows a report from Botswana of a higher frequency of birth defects in babies born to mothers who became pregnant while taking dolutegravir.
The Botswana study looked at the incidence of neural tube defects in infants born to mothers taking anti-HIV drugs at the time they became pregnant. A neural tube defect occurs when the spinal cord, brain, and related structures do not form properly. Spina bifida – a malformed spinal cord – is the most common neural tube defect.
The study found that four of 426 (0.9%) babies whose mothers became pregnant while taking dolutegravir had a neural tube defect, compared to 0.1% in babies whose mothers were taking other anti-HIV drugs.
Neural tube defects tend to occur at the time of conception and in the first month of pregnancy. Importantly, there are no reports of neural tube defects in the babies of women who started dolutegravir later in pregnancy.
The British HIV Association (BHIVA) says that dolutegravir should not be prescribed to women seeking to become pregnant. Instead, women should switch to alternative drugs with good information on their safety in pregnancy such as efavirenz or atazanavir/ritonavir. All women who wish to conceive or are pregnant are recommended to take a daily folic acid supplement, which helps prevent neural tube defects.
Women of child-bearing age should use effective contraception if they are taking dolutegravir. HIV clinics should contact their female patients to tell them about this safety alert, ask whether they are planning to have a baby and check they are using contraception.
If a woman is taking dolutegravir and is pregnant, she should get advice from her doctor. Switching to an alternative drug regimen may be recommended, particularly during the first three months of pregnancy. However, women shouldn’t stop taking the drug without first discussing it with their doctor.
Similar recommendations are made by the European Medicines Agency (EMA), the Food and Drug Administration (FDA) in the United States, the World Health Organization (WHO) and the US President’s Emergency Plan for AIDS Relief (PEPFAR).
The menopause in women with HIV
The menopause is a natural part of ageing that usually happens to women between the ages of 45 and 55. Periods usually become less frequent over a few months or years, before they stop altogether. It is a gradual process and is linked to a range of symptoms that can affect women’s quality of life, work and relationships.
Thanks to effective HIV treatment, increasing numbers of women with HIV are reaching the years when women usually go through the menopause. There are now over 10,000 women living with HIV aged 45 to 56 in the UK – five times the number a decade earlier.
It’s possible that women living with HIV may experience the menopause a little earlier and may experience more severe symptoms than other women. A new study of 869 women living with HIV in the UK aged 45 to 60 found that many women reported symptoms that are often related to the menopause (but could have other causes):
- 89% had somatic symptoms: hot flushes, palpitations, joint and muscle discomfort or sleep disturbance.
- 68% had urogenital symptoms: vaginal dryness, urinary tract symptoms or sexual problems.
- 78% had psychological symptoms: depression, anxiety, irritability or exhaustion.
In-depth interviews showed that women often found it hard to distinguish menopausal symptoms from HIV-related symptoms and side-effects of HIV treatment. Many also said they did not have enough information about the menopause, as this woman explained: “It would be good to hear about [menopause] earlier, then we would start noticing it in our bodies. It would be a thing that we know. Not a kind of shock.”
Many African women said that the subject of periods and menopause was taboo: “Mostly in our culture, we don’t talk about these things, so we sometimes experience things without knowing exactly what’s going on.”
Very few women used treatments to alleviate symptoms. Just 8% of those with somatic symptoms were currently using menopausal hormone therapy (MHT, previously known as hormone replacement therapy). Only 3% of women with urogenital symptoms were using vaginal oestrogen.
For more information, read NAM’s factsheet ‘Menopause and HIV’.
Not being able to get or maintain an erection (also known as erectile dysfunction or impotence) is more common in middle-aged gay men living with HIV than in their peers who do not have HIV, according to a new study.
The researchers compared a group of HIV-positive gay men, aged 45 and over, with a carefully matched group of HIV-negative gay men of the same age. Erection problems were reported by 13% of those living with HIV and 3% of those who did not have HIV. Similarly, decreased sexual satisfaction was reported by 18% of those living with HIV and 12% of those who did not have HIV.
Three factors in particular were associated with more erection problems in men living with HIV:
- Other health problems and co-morbidities, such as high cholesterol, high blood pressure, and diabetes. It’s already known that these contribute to erection problems in men, whether or not they have HIV.
- A general decline in health, reduced energy and loss of strength (described as ‘frailty’ by doctors).
- Taking or previously taking the anti-HIV drugs lopinavir and ritonavir (Kaletra). Use of these protease inhibitors was associated with erection problems in men living with HIV. This is not the first study to identify a link between protease inhibitors and erection problems, although this has not been found by all researchers.
The researchers didn’t collect much information on mental and emotional health (which often has an influence on sexual problems), but did have some data on depression. Having symptoms of depression was strongly linked with decreased sexual satisfaction, but not with erection problems.
For more information on dealing with erectile dysfunction, read ‘Dealing with sexual problems’ in NAM’s booklet ‘HIV & sex’.
Editors' picks from other sources
from BBC Health
The Home Office will no longer use NHS records to track down illegal immigrants, ministers have announced.
from National AIDS Trust
The Association of British Insurers Guide to Minimum Standards for Critical Illness Cover, published this week, has removed discriminatory content about people living with HIV.
from Gay Star News
London sexual health clinic, Dean Street Express, has confirmed that it has slashed the number of appointment slots it now offers. Instead, the Soho clinic wants people without symptoms to order STI home-testing kits.
Courtney Act stars in a video campaign in which she asks: “Did you know that someone living with HIV can have sex with HIV-negative people without the risk of passing it on?” before spelling out the science behind the fact that an undetectable viral load equals an untransmittable virus, or U=U.
from The Hippocratic Post
Dr Yusef Azad spoke compellingly at the Hippocratic Post debate, 'The end of HIV?', on the issues of stigma and discrimination faced by people living with HIV.